Jump to content
Sign in to follow this  
cinderella201

Is My Doctor's Advice Typical

Recommended Posts

I started Cipralex (Lexapro I think) two months ago. After 3 weeks, I was getting kind of nervous and hyper and had insomnia so my doctor switched me to Zoloft. I've been taking it for 5 weeks, first week at 25 mg, 3 weeks at 50 and last week at 75. I started having insomnia 2 days after starting 75 mg. Typically, I wake up at 4-5 in the morning and have trouble going back to sleep. I called my doctor to ask him if I should go up to 100mg next week as was scheduled. He said no and gave me two choices: stay with Zoloft and wait or go into another class of AD. He says maybe SSRIs are not for me. I think insomnia and getting a little hyper is quite common as I can read on the internet, especially when starting or changing dose, but my doctor seems to think it should'nt. What do you think?

Share this post


Link to post
Share on other sites

Cinderella:

I'm not sure I can answer your question because as a nonprofessional I don't know what advice is typical or not. On a relational level, you are doing the right thing in calling your doctor and trying to figure this out and it sounds like your doctor is certainly listening and working with you.

I'd keep the conversation going. It will be hard to know which option is going to be best for you.

You might ask your doctor what would happen if you just waited a little longer to see if your body adjusts to the medicine.

Tim

Share this post


Link to post
Share on other sites

Do you take it in the morning? I'd probably try one more month and see how you feel then. There are many other choices besides SSRIs. A lot of people don't have success with them, but a lot of people do. You can get insomnia with SSRIs... I usually find them more sedating myself. But it can be a side effect.

Share this post


Link to post
Share on other sites

Hello,

I wouldn't exactly label your doctor's advice as 'typical', it seems to be more of a professional protocol. Since you have only been taking 75mg for a week, I would wait at least another week, if not two, before drawing any conclusions. Though a common side effect of SSRI's is drowsiness, for many people, it causes the opposite. I would do your best to be an impartial observer of your symptoms, taking note of even the most minute symptoms that you may want to neglect. Excluding your insomnia, is the Zoloft helping with your symptoms of depression? What is your energy level like? Is your interest in daily activities improving, or staying the same? It is possible, and rather easy, to go from a SSRI to an SNRI (like Cymbalta), if the Zoloft is not working and your doctor believes that you should switch. However, there are many medications that serve as an adjunct treatment to major depressive disorder, like Seroquel, which do help with sleep (once-daily tablet taken 1-2hrs before bedtime). This could be an option for you.

Also, are you seeing a psychiatrist or a general practitioner? Believe it or not, GP's are the ones who prescribe majority of the psychotropic medications, but their knowledge of psychopharmacology is limited. So if you're not seeing a psychiatrist, I would try to find one. If you are, I would just continue to see what the Zoloft has to offer. Furthermore, keep track of all your symptoms, both the positive and negative, mild and severe, and speak to your doctor about them. If your depression is diminishing, changing medications may not be the best idea. Any unpleasant side effects can be managed exclusively rather than altering your entire pharmacotherapy.

Good luck, and I look forward to hearing more.

Share this post


Link to post
Share on other sites

Hello,

I'm so sorry that I didn't give any feedback. So I started at 75 mg in may and I feel a lot more energy since then. Since I'm not optimal, having mood swings, my doctor upped my dose to 100mg today so I'm happy he doesn't want to switch medication. I just hope I don't get more insomnia with the increase.

I guess we all have the same questions at some point. I'm good, but not normal still.

Thank you very much for your output everybody.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...